Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

August 8, 2013Chautauqua County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 8, 2013, 4:51 PM CDT for Chautauqua County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 4:51 PM CDT (21:51 UTC)
Expired
Aug 8, 2013, 5:15 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WWUS83 KICT 082151
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT THU AUG 8 2013

KSZ098-082215-
CHAUTAUQUA-
451 PM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF CEDAR VALE...OR 17 MILES WEST
OF SEDAN...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND 
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER 
SERVICE. ADDITIONALLY...THESE STORMS MAY PRODUCE PONDING OF WATER ON 
ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD 
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE 
IMMINENT.

&&

LAT...LON 3714 9653 3725 9653 3730 9619 3707 9619
TIME...MOT...LOC 2151Z 270DEG 14KT 3719 9647

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:58 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 8, 2:58 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT THU AUG 8 2013

.SYNOPSIS...
ISSUED AT 257 PM CDT THU AUG 8 2013

OVERNIGHT CONVECTION LEFT WHAT APPEARS TO BE A WEAKENING MCV OVER
NORTHEAST KS WHICH CONTINUES TO SLIDE EAST AS IT SHEARS OUT. WATER
VAPOR IMAGERY SHOWS A COUPLE ADDITIONAL IMPULSES...ONE OVER NORTHWEST KS
AND ANOTHER ROTATING OVER CENTRAL CO. ON THE LARGER SCALE...A
CLOSED UPPER LOW CONTINUES TO SPIN OVER ONTARIO WITH ADDITIONAL
SHORTWAVE ENERGY ROTATING OVER NORTHERN CA.

AT THE SURFACE...OVERNIGHT CONVECTION HAS PUSHED THE FRONT FARTHER SOUTH
AND CURRENTLY STRETCHES FROM THE TX PANHANDLE ACROSS SOUTHERN OK
AND INTO NORTHERN AR.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 257 PM CDT THU AUG 8 2013

THE TREND OVER THE LAST FEW DAYS HAS BEEN FOR AFTERNOON/EARLY
EVENING CONVECTION TO DEVELOP OUT OVER THE HIGH PLAINS AND
TRACK EAST THROUGH THE OVERNIGHT HOURS...AFFECTING OUR FORECAST
AREA GENERALLY AFTER 10 PM. EACH DAY THE STORMS HAVE DEVELOPED
FARTHER AND FARTHER SOUTH AS THE FRONT HAS BEEN PUSHED THIS SAME
DIRECTION. CURRENTLY EXPECTING THE SAME TO HAPPEN TONIGHT. STORMS
SHOULD DEVELOP OVER THE TX PANHANDLE/NW OK BY THE EARLY EVENING
AND WILL TRACK EAST AND SLIGHTLY NORTHEAST OVERNIGHT. THEREFORE
THE AXIS OF EXPECTED HEAVY RAINFALL HAS SHIFTED SOUTH COMPARED TO
PREVIOUS FORECASTS. CURRENT THINKING IS THAT LOCATIONS ALONG AND
SOUTH OF HIGHWAY 400 WILL HAVE THE BEST SHOT TO SEE SOME
ADDITIONAL HEAVY RAIN OVERNIGHT. WITH THIS WILL GO AHEAD AND
CANCEL PART OF THE FLOOD WATCH OVER CENTRAL KS.

FRI SHOULD BE MUCH LIKE TODAY WITH THE OVERNIGHT STORMS PUSHING
EAST INTO MO AND AR WITH A FEW LINGERING SHOWERS OVER MAINLY THE
EASTERN PORTION OF THE FORECAST AREA. THE MORE WIDESPREAD PRECIP
CHANCES SHOULD CONTINUE TO SHIFT EAST ON FRI NIGHT AS SOME WEAK
UPPER RIDGING DEVELOPS OVER THE SOUTHERN HIGH PLAINS. THIS RIDGING
SHOULD ALSO KEEP RAIN CHANCES OUT OF THE FORECAST FOR SAT FOR MOST
OF THE AREA.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 257 PM CDT THU AUG 8 2013

THE MAIN THEME AS WE HEAD INTO THE START OF THE WORK WEEK WILL BE
FOR THE WEAK UPPER RIDGING TO BREAK DOWN WHICH WILL BRING BACK A
MORE WESTERLY COMPONENT TO THE UPPER FLOW. THIS SHOULD ALLOW THE
DIRTY SUB-TROPICAL MOISTURE PLUME TO MOVE BACK OVER THE FORECAST
AREA PROVIDING MULTIPLE CHANCES FOR STORMS. THERE SEEMS TO BE GOOD
AGREEMENT BETWEEN THE ECMWF AND GFS ON TRACKING MORE SIGNIFICANT
SHORTWAVE ENERGY ACROSS THE AREA SUN NIGHT INTO MON MORNING AND AGAIN
TUE NIGHT INTO WED. THERE IS ALSO SOME MODEL AGREEMENT IN
STRENGTHENING THE UPPER RIDGE OVER THE SOUTHERN ROCKIES AND DESERT
SOUTHWEST TOWARD THE END OF THE WEEK...WITH TROUGHING REMAINING
OVER THE GREAT LAKES INTO THE TENNESSEE VALLEY. THIS WOULD PLACE
THE FORECAST AREA UNDER STRONGER NW FLOW ALLOWING THE ACTIVE
PATTERN TO CONTINUE.

CONFIDENCE REMAINS HIGH THAT TEMPS THROUGH THESE EXTENDED PERIODS
WILL REMAIN BELOW SEASONAL AVERAGES.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 102 PM CDT THU AUG 8 2013

ANTICIPATE VFR CONDITIONS THIS AFTERNOON...ALTHOUGH A FEW SITES MAY
BRIEFLY HAVE MVFR CEILINGS AT THE ONSET. ISOLATED/SCATTERED
THUNDERSTORMS POSSIBLE AT KCNU/SE KS LATER THIS AFTERNOON/EVENING
DRIVEN BY AFTERNOON HEATING AND DEEP LOW LEVEL MOISTURE. BETTER
CHANCES OF PRECIPITATION WILL OCCUR CLOSER TO DAYBREAK AT
KHUT/KICT/KCNU AS NEXT IN SERIES OF UPPER SHORTWAVES MOVE THROUGH
THE AREA. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  78  66  85 /  50  40  20  10
HUTCHINSON      62  76  63  85 /  40  30  20  10
NEWTON          63  77  64  84 /  40  30  20  10
ELDORADO        64  78  65  84 /  50  40  30  20
WINFIELD-KWLD   67  80  67  85 /  60  50  30  10
RUSSELL         61  78  62  86 /  20  30  10  10
GREAT BEND      62  76  61  87 /  30  30  10  10
SALINA          62  79  63  84 /  30  30  20  10
MCPHERSON       62  77  63  85 /  30  30  20  10
COFFEYVILLE     70  81  67  84 /  80  60  50  20
CHANUTE         66  79  64  84 /  70  50  50  20
IOLA            65  78  64  83 /  60  50  40  20
PARSONS-KPPF    68  80  66  84 /  80  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ050>053-067>072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, Aug 8, 1:37 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
137 PM CDT THU AUG 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
137 PM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND EARLY EVENING ACROSS MAINLY SOUTHEAST KANSAS. ANY STORMS THAT
DEVELOP MAY PRODUCE ISOLATED DAMAGING WINDS AND TORRENTIAL RAIN.
THE ISOLATED HEAVY RAIN MAY CAUSE ADDITIONAL LOCALIZED FLOODING.

THUNDERSTORMS ARE MORE LIKELY LATE TONIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. THE PRIMARY THREAT WILL BE ADDITIONAL FLOOD
PRODUCING HEAVY RAIN. HOWEVER ISOLATED DAMAGING WINDS ARE
POSSIBLE...MAINLY NEAR THE OKLAHOMA BORDER.

SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST
WARNINGS AND STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. FLOOD PRODUCING RAIN IS THE PRIMARY
THREAT.

A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS LATE
SATURDAY NIGHT. STORMS WILL GRADUALLY INCREASE AND SPREAD OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS SUNDAY NIGHT. SCATTERED TO
NUMEROUS THUNDERSTORMS SHOULD CONTINUE OVER THE REGION FOR MOST OF
THE UPCOMING WORK WEEK. THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...HOWEVER REPORTS OF SIGNIFICANT FLOODING OR RAINFALL
GREATER THAN 1.5 INCHES WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/HOWERTON

In the hours before

Special weather statement, Aug 8, 4:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT THU AUG 8 2013

KSZ098-082215-
CHAUTAUQUA-
451 PM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF CEDAR VALE...OR 17 MILES WEST
OF SEDAN...AND MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. ADDITIONALLY...THESE STORMS MAY PRODUCE PONDING OF WATER ON
ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.

&&

LAT...LON 3714 9653 3725 9653 3730 9619 3707 9619
TIME...MOT...LOC 2151Z 270DEG 14KT 3719 9647

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:51 AM CDTSpecial Weather StatementICTHarper, Kingman24 min
Aug 8, 3:03 AM CDTSevere Thunderstorm WarningICTHarper, Sumner42 min
Aug 8, 3:24 AM CDTSpecial Weather StatementICTKingman, Reno66 min
Aug 8, 3:33 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick, Sumner57 min
Aug 8, 3:40 AM CDTSevere Thunderstorm WarningICTHarper, Sumner35 min
Aug 8, 3:56 AM CDTSpecial Weather StatementICTCowley64 min
Aug 8, 4:00 AM CDTAreal Flood WarningICTHarper, Sedgwick, Sumner9 hr
Aug 8, 4:03 AM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
Aug 8, 4:17 AM CDTSpecial Weather StatementICTButler58 min
Aug 8, 4:23 AM CDTSpecial Weather StatementICTHarvey, Reno, Sedgwick37 min
Aug 8, 4:35 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Aug 8, 4:43 AM CDTAreal Flood WarningICTKingman, Reno8 hr
Aug 8, 5:01 AM CDTSpecial Weather StatementICTHarvey, Marion59 min
Aug 8, 5:15 AM CDTSpecial Weather StatementICTMontgomery, Wilson45 min
Aug 8, 5:20 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood55 min
Aug 8, 6:08 AM CDTSpecial Weather StatementICTLabette, Neosho, Wilson67 min
Aug 8, 7:03 AM CDTRiver Flood WarningICTSedgwick50 hr
Aug 8, 7:51 AM CDTAreal Flood WarningICTChautauqua6 hr
Aug 8, 8:59 AM CDTRiver Flood WarningICTKingman12 hr
Aug 8, 10:15 AM CDTAreal Flood WarningICTElk24 hr
Aug 8, 11:01 AM CDTRiver Flood WarningICTButler28 hr
Aug 8, 12:35 PM CDTRiver Flood WarningICTSumner14 hr
Aug 8, 12:57 PM CDTAreal Flood WarningICTKingman, Reno5 days
Aug 8, 1:41 PM CDTRiver Flood WarningICTWilson7 hr
Aug 8, 2:28 PM CDTRiver Flood WarningICTSedgwick32 hr
Aug 8, 4:58 PM CDTSpecial Weather StatementICTChautauqua32 min
Aug 8, 5:19 PM CDTSpecial Weather StatementICTChautauqua26 min
Aug 8, 5:48 PM CDTSpecial Weather StatementICTChautauqua27 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.